2008 Volume 108 Issue 4 Pages 462-471
QT prolongation, a risk factor for arrhythmias, can result from genetic variants in one (or more) of the genes governing cardiac repolarization as well as intake of drugs known to affect a cardiac K+ channel encoded by human ether-a-go-go–related gene (HERG). In this paper, we will report a case of drug-induced long QT syndrome associated with an H1-receptor antagonist, hydroxyzine, in which a mutation was identified in the HERG gene. After taking 75 mg of hydroxyzine for several days, a 34-year-old female began to experience repetitive syncope. The deleterious effect of hydroxyzine was suspected because QTc interval shortened from 630 to 464 ms after cessation of the drug. Later on, the patient was found to harbor an A614V-HERG mutation. By using the patch-clamp technique in the heterologous expression system, we examined the functional outcome of the A614V mutation and confirmed a dominant-negative effect on HERG expression. Hydroxyzine concentration-dependently inhibited both wild-type (WT) and WT/A614V-HERG K+ currents. Half-maximum block concentrations of WT and WT/A614V-HERG K+ currents were 0.62 and 0.52 μM, respectively. Thus, accidental combination of genetic mutation and intake of hydroxyzine appeared to have led to a severe phenotype, probably, syncope due to torsade de pointes.